Wisconsin, 2010

Hail and Damaging Winds in Wisconsin, September 2, 2010

September 2, 2010 · NWS MKX · 9 events in 6 counties and zones

A strong cold front swept across Wisconsin, being driven by an amplifying short wave trough moving east from the Plains, that produced a strong area of low pressure north of Lake Superior. The front interacted with a warm and unstable air mass, with CAPE values between 1500 J/kg and 2000 J/kg, bringing severe thunderstorms to southern Wisconsin in the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A strong cold front swept across Wisconsin, being driven by an amplifying short wave trough moving east from the Plains, that produced a strong area of low pressure north of Lake Superior. The front interacted with a warm and unstable air mass, with CAPE values between 1500 J/kg and 2000 J/kg, bringing severe thunderstorms to southern Wisconsin in the late afternoon and early evening hours. Strong deep layer shear led to the development of a line of thunderstorms with damaging wind gusts. Heavy rain with the thunderstorms produced 1 to 2 inch per hour rainfall amounts that briefly flooded streets and parking lots, especially on the southwest side of Madison, Verona and Fitchburg in Dane County. The heavy downpours and lightning forced officials to cancel a cross country meet in DeForest, also in Dane County. There were also a few reports of near-severe nickel-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 2, 2:24 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 2, 2:24 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
324 PM CDT THU SEP 2 2010

.SHORT TERM...

THE SFC COLD FRONT WAS SITUATED ACROSS SOUTHEAST MN AND CENTRAL IA
THIS AFTERNOON. .ALONG THE AXIS OF VORTICITY ADVECTION. THERE WERE
THUNDERSTORMS ALONG THE FRONT...AS WELL AS JUST AHEAD OF THE FRONT
IN WESTERN WI. MUCH OF THE MORNING CLOUD DEBRIS CLEARED AND CU
DEVELOPED ACROSS THE CWA THIS AFTERNOON. TEMPS WARMED INTO THE UPPER
70S TO AROUND 80...AND SFC BASED CAPE VALUES INCREASED TO 1500 TO
2000 J/KG. BULK SHEAR OVER THE CWA WILL BE INCREASING AS THE FRONT
GETS CLOSER. 0-1KM SHEAR WILL STAY PRETTY MINIMAL. HELICITY VALUES
WILL REMAIN FAIRLY LOW AS WELL...SINCE WINDS WILL BE ALMOST
UNIDIRECTIONAL. LAPSE RATES ARE NOT TOO IMPRESSIVE.

CAN/T RULE OUT ISOLATED SEVERE THUNDERSTORM THREAT AHEAD OF THE
FRONT THIS AFTERNOON GIVEN THE INCREASING SHEAR AND CAPE VALUES.
MAIN THREAT WOULD BE STRONG WINDS AND MARGINALLY SEVERE
HAIL...ALTHOUGH A BRIEF WEAK TORNADO IS NOT OUT OF THE QUESTION.

MAIN MODE OF CONVECTION ALONG THE FRONT WILL MOST LIKELY BE LINEAR.
IT WILL PROBABLY ORGANIZE INTO A LINE WEST OF WI AND THEN MAKE ITS
WAY ACROSS THE CWA LATE IN THE AFTERNOON THROUGH VERY EARLY EVENING
AS IT WEAKENS. MAIN THREAT IS DAMAGING WINDS.

TONIGHT...FORECAST CONFIDENCE MEDIUM.

THE FRONT IS EXPECTED TO CLEAR THE EASTERN CWA BY 03Z. DRY AIR
BEHIND THE FRONT SHOULD ALLOW FOR A BRIEF PERIOD OF CLEARING
SKIES...BUT THEN FILL BACK IN AS COLD AIR ADVECTION AROUND THE
DEEPENING UPPER LOW PRODUCES STRATUS. DEWPTS WILL SLOWLY COME DOWN
BEHIND THE FRONT...AND MIN TEMPS SHOULD DROP INTO THE 50S BY FRI
MORNING.

FRIDAY...FORECAST CONFIDENCE MEDIUM.

THE 500MB CLOSED LOW AND SUBSEQUENT SFC LOW WILL CONTINUE TO DEEPEN
AS IT CROSSES ONTARIO AND LAKE SUPERIOR. A COUPLE OF VORT MAXES WILL
ROTATE AROUND THE UPPER LOW...STAYING CONCENTRATED OVER NORTHERN WI.
THE SFC PRESSURE GRADIENT WILL BE STRONGEST OVER NORTHERN WI...BUT
CONSISTENTLY STRONG OVER SOUTHERN WI AS WELL FOR MOST OF THE DAY.
THE PRESSURE GRADIENT WILL RELAX A BIT BY 00Z SAT AND SIGNIFICANTLY
BY 06Z.

WINDS WILL BE THE MAIN FORECAST CONCERN FOR FRIDAY. MODEL SNDGS ARE
CONSISTENTLY SHOWING 35KT AT 1000FT WITH DEEP MIXING TO AT LEAST
850MB. THEREFORE...SFC WINDS COULD BE SUSTAINED 15 TO 25MPH...WITH
GUSTS OF 35 TO 40MPH. THIS IS JUST BELOW THE WIND ADVISORY CRITERIA.
WILL NOT GO WITH A WIND ADVISORY AT THIS TIME...BUT WILL NEED TO
KEEP AN EYE ON THE NEXT COUPLE OF MODEL RUNS FOR STRONGER WIND
POTENTIAL.

THE OTHER STORY OF THE DAY WILL BE THE POTENTIAL FOR SHOWERS. 850MB
TEMPS WILL DROP TO 3 TO 5C ON FRI AFTERNOON...ALLOWING FOR DECENT
LOW LEVEL LAPSE RATES AND PLENTY OF BROKEN CU. CLOUDS ARE EXPECTED
TO BECOME THICK ENOUGH TO PRODUCE SCATTERED SHOWERS...ESPECIALLY IN
THE AFTERNOON. LAPSE RATES DO NOT LOOK STEEP ENOUGH TO SUPPORT
THUNDERSTORMS...SO KEPT MENTION OF THUNDER OUT OF FCST. THE CHANCE
FOR PRECIP WILL BE LESS TOWARD THE IL BORDER. SHOWER ACTIVITY IS
EXPECTED TO END BY 00Z OR 01Z SAT.

SATURDAY...FORECAST CONFIDENCE HIGH.

HIGH PRESSURE WILL WEDGE ITS WAY INTO THE UPPER MIDWEST. MODEL SNDGS
SHOW A DRY COLUMN...BUT WITH THE POSSIBILITY OF SOME CU DEVELOPMENT
IN THE AFTERNOON. WINDS WILL BE IN THE 20 TO 25KT RANGE JUST OFF THE
SFC...SO IT WILL BE A BIT BREEZY...BUT NOT AS BREEZY AS FRIDAY.

THERE WILL BE QUITE A BIT OF SUNSHINE THROUGHOUT THE DAY...BUT WITH
850MB TEMPS AROUND 5C...MAX SFC TEMPS SHOULD ONLY REACH THE MID 60S.

SKIES WILL CLEAR SAT NIGHT AND WINDS WILL DIE DOWN. DEWPTS AND TEMPS
WILL BE IN THE 40S OVERNIGHT.

.LONG TERM...
SUNDAY...FORECAST CONFIDENCE MEDIUM.

WEAK WARM AIR ADVECTION WILL RESUME ACROSS SOUTHERN WI ON SUN. 850MB
TEMPS INCREASE TO 12 TO 14C. HIGH TEMPS WILL BE BACK INTO THE 70S.
THERE SHOULD BE INCREASING CLOUDS IN THE AFTERNOON WITH THE WAA.

SUNDAY NIGHT THROUGH TUESDAY...FORECAST CONFIDENCE LOW.

THERE IS MILD AGREEMENT WITH BRINGING CHANCE OF SHOWERS INTO
SOUTHERN WI SUN NIGHT WITH CONTINUED WAA...A 500MB SHORTWAVE...AND
THE LEFT EXIT REGION OF THE UPPER JET SUPPORT. AS THE SFC LOW LIFTS
FROM NE TO WESTERN MN...MODELS SHIFT MOST OF THE PRECIP NORTH OF THE
CWA. KEPT MENTION OF CHANCE THROUGH TUE NIGHT AS THE 850MB FRONT
SLIPS SOUTH ACROSS WI.

WEDNESDAY AND THURSDAY...FORECAST CONFIDENCE VERY LOW.

THERE IS A LOT OF DISAGREEMENT BETWEEN THE ECMWF AND GFS IN THE
EXTENDED. THE ECMWF KEEPS THE 850MB FRONT STALLED OVER CENTRAL WI
AND THE UPPER JET ALONG THE US/CANADIAN BORDER...WHILE THE GFS HAS
THE MAIN 850MB FRONT SOUTH ACDROSS CENTRAL IL AND A SECONDARY FRONT
OVER CENTRAL WI...AND THE UPPER JET DRAPED ACROSS WI.
THEREFORE...ECMWF KEEPS THE CHANCE FOR THUNDERSTORMS OVER THE CWA
THROUGH FRIDAY AND THE GFS KEEPS THE CWA DRY ON WED/THU. THERE IS
ANOTHER LOW PRESSURE SYSTEM PROGGED TO CROSS THE UPPER MIDWEST ON
FRI...AND BOTH MODELS AGREE ON THAT SCENARIO.

&&

.AVIATION...EXPECT LINE OF THUNDERSTORMS TO MOVE ALONG COLD FRONT
ACROSS TAF SITES LATE THIS AFTERNOON AND THIS EVENING. THEY SHOULD
AFFECT KMSN BETWEEN 22Z THURSDAY AND 02Z FRIDAY...AND THE EASTERN
SITES BETWEEN 00Z AND 05Z FRIDAY. PREVAILING MVFR VISIBILITIES AND
VFR CEILINGS EXPECTED DURING THIS TIME...WITH IFR VISIBILITIES
POSSIBLE AT TIMES. BRIEF GUSTY WINDS MAY ALSO OCCUR WITH THE STORMS.

WIND SHIFT EXPECTED WITH THE COLD FRONTAL PASSAGE...WITH WINDS
SHIFTING FROM THE SOUTH SOUTHWEST TO WEST NORTHWEST BY 02Z FRIDAY AT
KMSN...AND BY 05Z FRIDAY AT THE EASTERN SITES. WINDS WILL QUICKLY
BECOME GUSTY AFTER THE FRONTAL PASSAGE...WITH GUSTS TO 25 KNOTS
POSSIBLE AFTER 06Z FRIDAY.

SUSTAINED WEST NORTHWEST WINDS TO 20 KNOTS...WITH GUSTS TO 30
KNOTS...WILL CONTINUE THROUGH FRIDAY...WITH GOOD MIXING OF LOW LEVEL
WINDS TO THE SURFACE. VFR BROKEN CUMULUS DECK IS EXPECTED ON FRIDAY.
SCATTERED SHOWERS ARE POSSIBLE DURING THE AFTERNOON WITH PASSING
UPPER LEVEL DISTURBANCES. FOR NOW...LEFT VICINITY MENTION IN TAFS.

&&

.MARINE...LINE OF THUNDERSTORMS EXPECTED TO MOVE ACROSS THE
NEARSHORE WATERS THIS EVENING. BRIEF GUSTY WINDS ARE POSSIBLE WITH
ANY OF THE STORMS.

IN THE WAKE OF THE FRONTAL PASSAGE...A TIGHT PRESSURE GRADIENT AND
VIGOROUS DOWNWARD MIXING OF 30 KNOT 1000 FOOT WINDS TO THE SURFACE
ARE EXPECTED LATER TONIGHT THROUGH SATURDAY. THUS...FREQUENT WIND
GUSTS TO 30 KNOTS ARE EXPECTED ACROSS THE NEARSHORE WATERS DURING
MOST OF THIS PERIOD.

MODELS SHOW SOME POTENTIAL FOR 35 KNOT WINDS AT 1000 FEET MIXING
DOWN TO THE SURFACE FRIDAY AFTERNOON AND NIGHT. GIVEN STRONG COLD
AIR ADVECTION AND DOWNWARD MOTION...IT WOULD BE POSSIBLE FOR THE 35
TO 40 KNOT WINDS ABOVE 1000 FEET TO MIX DOWN. NOT CONFIDENT IN THIS
OCCURRING YET.

FOR NOW...WILL KEEP SMALL CRAFT ADVISORY GOING FROM 06Z FRIDAY UNTIL
20Z FRIDAY...AND GALE WATCH GOING FROM 20Z FRIDAY TO 12Z SATURDAY
ACROSS THE NEARSHORE WATERS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...GALE WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING FOR
     LMZ643>646.

     SMALL CRAFT ADVISORY FROM 1 AM TO 3 PM CDT FRIDAY FOR LMZ643>646.

&&

SHORT/LONG TERM...13/MRC
AVIATION/MARINE...08/WOOD
Hazardous weather outlook, Sep 2, 2:35 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
335 PM CDT THU SEP 2 2010

WIZ046-047-051-052-056>060-062>072-030900-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
335 PM CDT THU SEP 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

A LINE OF THUNDERSTORMS WILL MOVE ACROSS SOUTHERN WISCONSIN LATE
THIS AFTERNOON AND THIS EVENING...AS A COLD FRONT MOVES THROUGH THE
AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THIS
TIME. DAMAGING WINDS WOULD BE THE PRIMARY HAZARD...ALONG WITH A RISK
OF LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GUSTY WEST WINDS ARE EXPECTED FRIDAY AFTERNOON AND NIGHT...WITH
GUSTS TO NEAR 40 MPH POSSIBLE...AS A STRONG PRESSURE GRADIENT
DEVELOPS OVER THE AREA WITH DEEPENING LOW PRESSURE.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH
WEDNESDAY...AS A WARM FRONT AND COLD FRONT MOVE THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

LMZ643>646-030900-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
335 PM CDT THU SEP 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE NEARSHORE WATERS THIS
EVENING...AS A COLD FRONT MOVES ACROSS THE AREA. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS DURING THIS TIME. DAMAGING WINDS WOULD
BE THE PRIMARY HAZARD...ALONG WITH A RISK OF LARGE HAIL.

A SMALL CRAFT ADVISORY IS IN EFFECT LATER TONIGHT...FOR GUSTY WEST
WINDS IN THE WAKE OF A DEPARTING COLD FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FRIDAY AND EARLY FRIDAY
AFTERNOON...WITH A GALE WATCH FROM LATE FRIDAY AFTERNOON THROUGH
EARLY SATURDAY MORNING. LOW PRESSURE WILL INTENSIFY AND MOVES ACROSS
THE NORTHERN GREAT LAKES DURING THIS TIME. THE GUSTY WEST WINDS WILL
GENERATE HIGH WAVES. GUSTY NORTHWEST WINDS AND HIGH WAVES SHOULD
LINGER ON SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH
WEDNESDAY...AS A WARM FRONT AND COLD FRONT MOVE THROUGH THE REGION.

WOOD
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Sep 2, 3:32 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
432 PM CDT THU SEP 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     1 E AVOCA               43.19N 90.31W
09/02/2010                   IOWA               WI   LAW ENFORCEMENT

            ONE TREE BLOWN DOWN ON STATE ROAD 133...BLOCKING ROAD.

&&

MBK
Special weather statement, Sep 2, 3:39 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
439 PM CDT THU SEP 2 2010

WIZ056-062-063-067-068-022230-
DANE-GREEN-IOWA-LAFAYETTE-SAUK-
439 PM CDT THU SEP 2 2010

...SECOND LINE OF STRONG THUNDERSTORM MOVING RAPIDLY TOWARD IOWA AND
LAFAYETTE COUNTIES...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 51 MILES WEST OF
DODGEVILLE TO 56 MILES WEST OF MINERAL POINT...MOVING EAST AT 50 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS EXPECTED TO BE IMPACTED IN THE ONE TO TWO HOURS INCLUDE...

  BLACKHAWK LAKE RECREATION AREA...           HIGHLAND...
  LESLIE...             PLATTE MOUNDS...      REWEY...
  COBB...               AVOCA...              NEW DIGGINGS...
  LEAD MINE...          EDMUND...
  BLACKHAWK LAKE REC AREA...
  MINERAL POINT AIRPORT...                    LINDEN...
  LONDON...             BENTON...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

MBK
Special weather statement, Sep 2, 3:40 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
440 PM CDT THU SEP 2 2010

WIZ047-051-057-058-022230-
COLUMBIA-DODGE-FOND DU LAC-GREEN LAKE-
440 PM CDT THU SEP 2 2010

...STRONG THUNDERSTORM MOVING ACROSS NORTHWEST DODGE COUNTY INTO
SOUTHWEST FOND DU LAC COUNTY...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF WAUPUN...OR NEAR
RANDOLPH...MOVING NORTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  WAUPUN BY 520 PM CDT...
  BRANDON BY 530 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

KUHLMAN
Special weather statement, Sep 2, 3:52 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
452 PM CDT THU SEP 2 2010

WIZ056-062-063-067-068-022230-
DANE-GREEN-IOWA-LAFAYETTE-SAUK-
452 PM CDT THU SEP 2 2010

...SECOND LINE OF STRONG THUNDERSTORM MOVING RAPIDLY TOWARD IOWA AND
LAFAYETTE COUNTIES...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 51 MILES WEST OF
DODGEVILLE TO 56 MILES WEST OF MINERAL POINT...MOVING EAST AT 50 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS EXPECTED TO BE IMPACTED IN THE NEXT ONE TO TWO HOURS
INCLUDE...

  BLACKHAWK LAKE RECREATION AREA...           HIGHLAND...
  LESLIE...             PLATTE MOUNDS...      REWEY...
  COBB...               AVOCA...              NEW DIGGINGS...
  LEAD MINE...          EDMUND...
  BLACKHAWK LAKE REC AREA...
  MINERAL POINT AIRPORT...                    LINDEN...
  LONDON...             BENTON...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

MBK
Special weather statement, Sep 2, 4:00 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 PM CDT THU SEP 2 2010

WIZ047-051-022245-
FOND DU LAC-GREEN LAKE-
500 PM CDT THU SEP 2 2010

...STRONG THUNDERSTORM MOVING THROUGH EASTERN GREEN LAKE COUNTY INTO
WESTERN FOND DU LAC COUNTY...

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF RIPON...MOVING EAST AT 20
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  BRANDON BY 520 PM CDT...
  ROSENDALE BY 535 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KUHLMAN
Special weather statement, Sep 2, 4:10 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
510 PM CDT THU SEP 2 2010

WIZ057-058-063-064-022315-
COLUMBIA-DANE-DODGE-JEFFERSON-
510 PM CDT THU SEP 2 2010

...STRONG THUNDERSTORM MOVING ACROSS NORTHERN DANE COUNTY...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF WAUNAKEE...MOVING EAST AT 40
MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  MADISON TRUAX AIRPORT...                    WINDSOR...
  TOKEN CREEK...        MORRISONVILLE...      DE FOREST...
  ARLINGTON...          SUN PRAIRIE...        EAST BRISTOL...
  DEANSVILLE...         OTSEGO...             DEANSVILLE...
  DOYLESTOWN...         DOYLESTOWN...         COLUMBUS...
  DANVILLE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

MBK

The radar

The La Crosse radar (KARX), 129 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Iowa

When
September 2, 4:20 PM CST
Where
Iowa County, 5 mi N of Mineral Pt
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.922, -90.180

Sheriff deputies reported 5 to 6 large trees were blown down by strong thunderstorm wind gusts estimated at 56 knots (65 mph) north of Mineral Point on Union Ridge.

Thunderstorm Wind, Dane

When
September 2, 5:32 PM CST to 5:35 PM CST
Where
Dane County, Stoughton to Deerfield
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.920, -89.220

A trained spotter reported trees blown down by strong thunderstorm wind gusts estimated at 56 knots (65 mph) along a path from Stoughton to Deerfield. A 3-foot diameter tree fell on a truck in Stoughton. Damage amount is estimated.

Thunderstorm Wind, Jefferson

When
September 2, 5:40 PM CST to 5:45 PM CST
Where
Jefferson County, Lake Mills to 2.39 mi E of Cambridge Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.080, -88.900

Sheriff deputies reported trees blown down by strong thunderstorm wind gusts estimated at 56 knots (65 mph) along a line from Lake Mills to Oakland Township.

Thunderstorm Wind, Jefferson

When
September 2, 5:49 PM CST
Where
Jefferson County, 1 mi N of Jefferson
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.014, -88.800

A National Weather Service employee reported a thunderstorm wind gust estimated at 56 knots (65 mph).

Thunderstorm Wind, Washington

When
September 2, 6:00 PM CST to 6:15 PM CST
Where
Washington County, 1 mi NW of Hartford to West Bend
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
43.330, -88.394

Fire officials reported trees blown down and damage to the roofs of two commercial buildings near Hartford by thunderstorm wind gusts estimated at 65 knots (75 mph). Damage amount is estimated.

Hail, Waukesha

When
September 2, 6:02 PM CST
Where
Waukesha County, 1 mi SW of Oconomowoc
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
43.110, -88.494

Thunderstorm Wind, Waukesha

When
September 2, 6:15 PM CST to 6:20 PM CST
Where
Waukesha County, Nashotah to Sussex
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.100, -88.400

Law enforcement officials reported trees and power lines blown down by thunderstorm wind gusts estimated at 70 knots (81 mph).

Hail, Waukesha

When
September 2, 6:15 PM CST
Where
Waukesha County, Oconomowoc
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.120, -88.480

Thunderstorm Wind, Ozaukee

When
September 2, 6:35 PM CST
Where
Ozaukee County, Saukville
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.380, -87.930

The Ozaukee County Emergency Manager reported trees blown down by thunderstorm wind gusts estimated at 65 knots (75 mph). Two houses had siding damage from the gusty winds, with one home having a brick facade peeled away.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259481, 259483, 259484, 259485, 259489, 262586, 259490, 262588, 259491.